Lowering BP May Reduce ICH Risk in Anticoagulation Patients

Lowering BP May Reduce ICH Risk in Anticoagulation Patients
Published Online: Thursday, December 1, 2005

Intracranial hemorrhage (ICH) is one of the most devastating bleeding complications associated with anticoagulation therapy. Approximately 7000 ICHs occur annually as a result of treatment with anticoagulants. Major risk factors are advanced age, elevated blood pressure (BP), intensity of anticoagulation, and previous cerebral ischemia. Combining aspirin and anticoagulants or antiplatelet agents also increases the risk of ICH. It is well known that careful monitoring of the international normalized ratio and avoidance of potentially dangerous drug combinations may make anticoagulation less risky. A review of the literature also suggests that modest BP reduction greatly reduces the risk of ICH. A study of patients with previous stroke or transient ischemic attack who were receiving antiplatelet agents or oral anticoagulants demonstrated a 50% decrease in stroke with a reduction of 9 mm Hg in systolic BP. A decrease of 76% was noted in patients who achieved systolic BP reductions of 12 mm Hg.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.

Latest Articles
Beverly Schaefer, RPh, of Katterman's Sand Point Pharmacy in Seattle, Washington, shares some fun tips on how to encourage patients who travel to come to your pharmacy for supplies.
Donnie Calhoun, RPh, PD, National Community Pharmacists Association (NCPA) Foundation vice president, discusses how pharmacists can prepare themselves and their business before, during, and after a disaster.
Ken Whittemore Jr, Surescript's senior vice president of professional and regulatory affairs, talks about some new transactions available that can help pharmacists.
In case you got caught up in the Thanksgiving holiday rush, here are the top trending stories you may have missed in November:
Latest Issues